By K W Warburton, The Reluctant Spoonie
Postural Orthostatic Tachycardia Syndrome (POTS) is a chronic health condition that is characterised by a large increase in heart rate (30 bpm) upon standing. Other symptoms include dizziness, nausea and fatigue which are usually relieved when lying down. The severity of POTS symptoms varies from person to person. Those with mild symptoms are usually able to continue with their normal day-to-day activities, whereas those with severe symptoms may not be able to work at all. Around 80% of those with POTS are female and initial onset of symptoms can occur at any age.
What is fibro? Find out here
POTS is a form of dysautonomia (a dysfunction of the nervous system) and is usually diagnosed using a tilt table test, but it can also be diagnosed with an active stand test. The average diagnosis time for POTS is 5-6 years, but can be diagnosed within 6 months of the first onset of symptoms. POTS has been regarded as a physical illness since the early 90’s, but it is often misdiagnosed as anxiety. As POTS affects each person differently, there are many treatments options available.
The main symptoms of POTS include:
- Cognitive issues
- Chest Pains
You can find a full list of symptoms here
Common POTS Treatments
POTS can be treated using medications or non-pharmacological techniques. The common medications used in the UK for POTS are Ivabradine to lower HR and Fludrocortisone to boost blood volume. Beta blockers are also widely used to lower HR and Midodrine can also be used to boost blood flow. IV saline is also used to boost blood volume in patients with severe blood volume issues where standard medications have been unsuccessful. Other medications are also used to treat specific symptoms such as Omeprazole for nausea.
It is important to remember that your personal treatment plan will be specific to you and your set of symptoms or co-morbid conditions. What works for someone else with POTS may not work for you.
You can find out more about POTS on these websites:
If you suspect that you have POTS, please consult with your doctor.